Make this page my home page
  1. Drag the home icon in this panel and drop it onto the "house icon" in the tool bar for the browser

  2. Select "Yes" from the popup window and you're done!

Case 5: A Deadly Prolongation

EMS1.com News

September 25, 2007


EKG Clubhouse
by EKG Club

Case 5: A Deadly Prolongation

By EKG Club

--> UPDATED: 10/02/2007 - Patient Follow-Up Posted.  CLICK HERE FOR THE ANSWER

EKG Case Discussion:
EMS providers will often have to treat patients who are taking a variety of medications prescribed to address physical and mental health issues. This week’s case will take a look at the potential effects of medications in a patient suffering from a seizure-like episode, as well as the importance of evaluating the nuances of segments and QT intervals.

Learning Objectives:

  • Basic: Understand the clinical importance of measuring segments and intervals.
  • Intermediate: Identify EKG features that could predispose a patient to impending lethal arrhythmias.
  • Advanced: Recognize potential cardiotoxic effects of commonly encountered prescribed medications

Presentation:
You are dispatched at 8:19 p.m. to a psychiatric nursing home for a complaint of a seizure and request for transport to a local medical facility. The nursing staff meets you and your partner at the door and shows you the patient's room. Upon arrival, you find a 42-year-old male lying in his bed. The nursing staff relates that approximately 2 hours ago, one of the nurses witnessed a seizure-like episode that lasted approximately less than one minute and quickly resolved on its own. The nursing staff called EMS after contacting the patient's primary physician who requested the patient be transported to his medical facility for further evaluation. 

Initial Assessment:
HR 64
RR 14
BP 128/72
SpO2 99% (Room Air)

Past Medical History:
Schizophrenia
Type II diabetes
Recent pneumonia

Allergies:
No known drug allergies (NKDA)

Meds: (generic names)
Risperidone
Metformin
Haloperidol
Levofloxacin

Initial Assessment:
The patient is conscious but sedated due to a recent administration of haloperidol by nursing staff. The patient responds to verbal command and seems oriented. No distress is evident. You decide to acquire an EKG due to the patient's recent syncope/seizure activity.

Initial EKG:

#########

Above is the EKG acquired. The computer generated interpretation is not available.


Routine EKG Interpretation:

  • Rate & Rhythm
  • P-wave
  • PR interval
  • QRS interval
  • QRS complex & mean axis
  • ST segment
  • T wave
  • U wave
  • QT interval


Is there anything that concerns you about this EKG?

What could the reason be, besides the seizure/syncope itself, for the primary physician to be interested in seeing this patient immediately?


Initial Treatment and Transport:
You establish IV access, apply O2 via nasal cannula at 2lpm and prepare the patient for a short transport of approximately 10 minutes. Shortly before arriving at the facility, the patient loses consciousness. You quickly call your partner for help while assessing airway and breathing. Your partner, who is driving, stops the ambulance on the roadside and climbs into the patient compartment while you inform him that the patient is in cardiac arrest. While you begin chest compressions, your partner takes a quick look at the patient's monitor, which reveals a polymorphic ventricular tachycardia. A decision is made to immediately defibrillate the patient. The defibrillation pads are placed, a 200J charge is selected, and the patient is cleared.

Response to Treatment:
An immediate 200J defibrillation is administered. The following strip was printed by the defibrillator upon shocking the patient.

Second EKG:

#########

Once again, the computer generated interpretation is not available.


Routine EKG Interpretation:

  • Rate & Rhythm
  • P-wave
  • PR interval
  • QRS interval
  • QRS complex & mean axis
  • ST segment
  • T wave
  • U wave
  • QT interval

 

You continue CPR immediately after defibrillation and the nurse accompanying the patient offers to assist with the bag-valve ventilations. The other paramedic calls medical command while drawing an ampule of epinephrine from the drug kit. An initial dose of 1mg of epinephrine is administered and CPR is maintained for 2 minutes. A non-shockable rhythm persists on the cardiac monitor. An initial dose of 1mg of atropine is also administered with continuous CPR. The patient is subsequently intubated, the tube position is verified, and the tube is secured with a commercial device. The patient is ventilated at 6 to 8 breaths per minute while CPR is maintained. Medical command orders another dose of epinephrine and to continue transport to the hospital, which is now the closest medical facility with an ETA of approximately 2 minutes.

Are there any concerns regarding the patient’s current medications?

Is there any other prehospital procedure that is appropriate in this situation prior to arriving to the ER?

--> UPDATED: 10/02/2007 - Patient Follow-Up Posted.  CLICK HERE FOR THE ANSWER

Comments
The comments below are member-generated and do not necessarily reflect the opinions of EMS1.com or its staff. If you cannot see comments, try disabling privacy and ad blocking plugins in your browser. All comments must comply with our Member Commenting Policy.

Today's Top Stories

Saturday, October 25, 2014
  • NY doctor tests positive for EbolaEMS1 Article Comments1

Line-Of-Duty Deaths

Submit information on fallen EMS providers in your area.

Featured Columnist

Skip Kirkwood

With a little effort, high-level training often associated with special forces can be in reach for EMS...

    Featured Product Categories